Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 17, 2021, 1:48 AM CDT for Kanabec County, Mille Lacs County, Minnesota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2021, 1:48 AM CDT (06:48 UTC)
- Expired
- Sep 17, 2021, 2:15 AM CDT
- In force
- 27 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.88 in
- Wind
- 40
Counties Kanabec County, MN, Mille Lacs County, MN
The radar
The Minneapolis radar (KMPX), 102 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 6.8 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
542
WWUS83 KMPX 170648
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
148 AM CDT Fri Sep 17 2021
MNZ043>045-050-052-170715-
Isanti MN-Benton MN-Morrison MN-Mille Lacs MN-Kanabec MN-
148 AM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of western Kanabec,
southern Mille Lacs, northwestern Isanti, eastern Benton and
southeastern Morrison Counties through 215 AM CDT...
At 148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Foreston, or 21 miles northeast of St. Cloud, moving northeast at 60
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Milaca around 155 AM CDT.
Bock around 200 AM CDT.
Other locations in the path of this storm include Ogilvie and Mora.
This includes U.S. Highway 169 between mile markers 185 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4560 9388 4578 9398 4610 9340 4575 9315
TIME...MOT...LOC 0648Z 240DEG 52KT 4575 9382
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
TDHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 16, 11:39 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Sep 16, 11:39 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1139 PM CDT Thu Sep 16 2021 .UPDATED for 06Z Aviation Discussion... Issued at 1132 PM CDT Thu Sep 16 2021 && .SHORT TERM...(This evening through Friday night) Issued at 253 PM CDT Thu Sep 16 2021 Regional radar and enhanced satellite imagery is showing convection developing along the international border in northwest Minnesota. RGB enhanced satellite does show more glaciated clouds across northern Minnesota with only water clouds across the central part of the state. Southern Minnesota remains clear and windy as surface winds have gusted up to 40 to 45 mph along the Buffalo Ridge in southwest Minnesota, to 25 to 40 mph elsewhere over the southern half of Minnesota, and parts of west central Wisconsin. Temperatures this afternoon have even exceeded the 90% of the NBM along the Buffalo Ridge where local effects allowed temperatures to rise into the 90s. I wouldn't be surprised to see additional 90s in southern Minnesota before the late afternoon. Even with these temperatures a strong mid-level CAP has suppressed any clouds to form in most of MPX CWA. In addition to the RGB images, the satellite derived stability indices does show an enhanced area of both higher K-Indices, and CAPE values over west central Minnesota this afternoon. Farther to the west along the cold front, these indices are much lower which indicates that once the cold front arrives later this afternoon/early evening along this enhanced area of greater instability and moisture, convection should develop. This area is also under 45 to 55 knots of bulk wind shear which will force any convection to become organized quickly. Therefore, once convection develops, there will be a small window where both the instability and higher wind shear values allow for severe storms. Later this evening, as a potent shortwave that is evident across western North Dakota this afternoon arrives over the Upper Midwest, the isolated/scattered nature of the convection will likely congeal into a large area of showers and thunderstorms along and behind this cold front. Any severe storms early will likely weaken as the instability weakens overnight. The bulk of the showers and thunderstorms will occur late this evening and overnight before becoming more scattered toward morning as this system exits Minnesota, and west central Wisconsin. Friday will see some residual showers in the far southeast CWA but clearing will occur by the afternoon. High pressure will dominate the weather Friday night with lows dropping into the 40s, with a few upper 30s possible in the typical cools spots in central Minnesota, and west central Wisconsin. .LONG TERM...(Saturday through Thursday) Issued at 253 PM CDT Thu Sep 16 2021 The upper-level pattern will amplify through the weekend as ridging centers over the eastern CONUS, providing subsidence aloft to build high pressure across the region. A chilly start to the long term period is likely with low temperatures in the 40s Saturday morning. Temperatures quickly rebound into the 70s in the afternoon. As the high pressure shifts to the east, a warm front lifts through the area associated with a low pressure in southern Canada. This allows strong WAA to develop and push high temperatures into the mid to upper 80s on Sunday. Additionally, a longwave trough working across the CONUS will generate a sub-1000mb low pressure that will track from the Northern Plains into Hudson Bay during the first half of next week. The cold front is expected to move into western Minnesota by Tuesday and continue through the area by Tuesday evening. This front will bring our next chance at precipitation with scattered showers/thunderstorms along the frontal boundary. For Wednesday and Thursday, the cold front shifts into the Great Lakes region leaving behind little in the way of sensible weather. A few diurnal showers could pop up Wednesday afternoon as the core of cold air aloft is overhead. Otherwise, both days will feature highs in the 60s with lows in the 40s. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1132 PM CDT Thu Sep 16 2021 A line of storms will move in from the Dakotas and sweep through the region overnight. The main threat with these storms is lightning. Winds will be southerly ahead of a passing cold front, and then take on a north/northwesterly direction behind it. Look for VFR conditions to return for Friday. KMSP... Storms will arrive after 07Z tonight. The main threat will be lightning. Winds will shift from the south and become northwesterly. The wind shift could occur around 09Z. VFR conditions will follow for Friday. /OUTLOOK FOR KMSP/ Sat...VFR. Wind Increasing SSE 10-15 kts by aftn. Sun...VFR. Wind SSW 10-20G25 kts. Mon...MVFR/-SHRA with TSRA/IFR possible as a strong cold front passes through. Wind S at 10G20 bcmg NW at 10G15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...JLT LONG TERM...BPH AVIATION...JRB
Hazardous weather outlook, Sep 16, 9:33 PM CDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 933 PM CDT Thu Sep 16 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180245- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 933 PM CDT Thu Sep 16 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. The first round of thunderstorms is diminishing, but a second round will come from the Dakotas overnight. This second round is not expected to be severe but could produce locally gusty winds, small hail and heavy rainfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few strong storms will be possible Monday night and Tuesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Local storm report, Sep 17, 12:43 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1243 AM CDT FRI SEP 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM HAIL OGILVIE 45.83N 93.42W
09/17/2021 M1.00 INCH KANABEC MN PUBLIC
&&
TDHSpecial weather statement, Sep 17, 12:47 AM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1247 AM CDT Fri Sep 17 2021
MNZ044-050-052-170615-
Isanti MN-Benton MN-Mille Lacs MN-
1247 AM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of southern Mille Lacs
and southeastern Benton Counties through 115 AM CDT...
At 1247 AM CDT, Doppler radar was tracking a strong thunderstorm near
Foley, or 20 miles east of St. Cloud, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Foreston around 1255 AM CDT.
Milaca around 100 AM CDT.
Other locations in the path of this storm include Bock.
This includes U.S. Highway 169 between mile markers 181 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4573 9351 4564 9343 4556 9386 4567 9390
4585 9359
TIME...MOT...LOC 0547Z 241DEG 36KT 4566 9379
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, Sep 17, 12:55 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1255 AM CDT Fri Sep 17 2021
MNZ056-057-064-065-073-074-170630-
Brown MN-Chippewa MN-Yellow Medicine MN-Kandiyohi MN-Renville MN-
Redwood MN-
1255 AM CDT Fri Sep 17 2021
...Strong thunderstorms will impact portions of southeastern
Chippewa, Redwood, southeastern Yellow Medicine, west central Brown,
western Renville and southwestern Kandiyohi Counties through 130 AM
CDT...
At 1255 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Clarkfield to near
Balaton. Movement was northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Clarkfield around 100 AM CDT.
Granite Falls around 115 AM CDT.
Other locations in the path of these storms include Echo.
This includes the following highways...
U.S. Highway 14 between mile markers 44 and 81.
U.S. Highway 212 between mile markers 45 and 77.
U.S. Highway 59 between mile markers 87 and 97.
U.S. Highway 71 between mile markers 52 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4503 9505 4421 9485 4420 9505 4419 9505
4420 9506 4420 9559 4462 9561 4463 9563
4463 9592 4474 9594
TIME...MOT...LOC 0555Z 232DEG 49KT 4471 9587 4425 9581
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TDHSpecial weather statement, Sep 17, 1:10 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
110 AM CDT Fri Sep 17 2021
MNZ045-052-170630-
Isanti MN-Kanabec MN-
110 AM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of southern Kanabec and
northwestern Isanti Counties through 130 AM CDT...
At 110 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ogilvie, or 19 miles northwest of Cambridge, moving northeast at 55
mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Brunswick around 115 AM CDT.
Mora around 120 AM CDT.
Grasston and Quamba around 125 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4598 9306 4598 9314 4575 9314 4565 9345
4574 9352 4583 9351 4603 9306
TIME...MOT...LOC 0610Z 232DEG 49KT 4578 9344
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
TDHSpecial weather statement, Sep 17, 1:20 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
120 AM CDT Fri Sep 17 2021
MNZ049-050-170645-
Benton MN-Stearns MN-
120 AM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of Benton and east
central Stearns Counties through 145 AM CDT...
At 120 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sauk Rapids, or over St. Cloud, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Foley around 135 AM CDT.
This includes U.S. Highway 10 in Minnesota between mile markers 167
and 178, and near mile marker 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4563 9375 4555 9410 4556 9414 4554 9415
4552 9425 4564 9434 4583 9394 4582 9391
TIME...MOT...LOC 0620Z 239DEG 41KT 4560 9420
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TDHSpecial weather statement, Sep 17, 1:48 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
148 AM CDT Fri Sep 17 2021
MNZ043>045-050-052-170715-
Isanti MN-Benton MN-Morrison MN-Mille Lacs MN-Kanabec MN-
148 AM CDT Fri Sep 17 2021
...A strong thunderstorm will impact portions of western Kanabec,
southern Mille Lacs, northwestern Isanti, eastern Benton and
southeastern Morrison Counties through 215 AM CDT...
At 148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Foreston, or 21 miles northeast of St. Cloud, moving northeast at 60
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Milaca around 155 AM CDT.
Bock around 200 AM CDT.
Other locations in the path of this storm include Ogilvie and Mora.
This includes U.S. Highway 169 between mile markers 185 and 205.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4560 9388 4578 9398 4610 9340 4575 9315
TIME...MOT...LOC 0648Z 240DEG 52KT 4575 9382
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TDHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:07 PM CDT | Tornado Warning | MPX | Mille Lacs, Morrison | 23 min |
| Sep 16, 7:08 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi | 37 min |
| Sep 16, 7:14 PM CDT | Special Weather Statement | MPX | Chippewa | 31 min |
| Sep 16, 7:18 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Kandiyohi, Renville | 27 min |
| Sep 16, 7:30 PM CDT | Severe Thunderstorm Warning | MPX | Kanabec, Mille Lacs, Morrison | 45 min |
| Sep 16, 7:43 PM CDT | Special Weather Statement | MPX | Mille Lacs | 47 min |
| Sep 16, 7:44 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Renville | 31 min |
| Sep 16, 7:47 PM CDT | Special Weather Statement | MPX | Meeker | 28 min |
| Sep 16, 7:53 PM CDT | Severe Thunderstorm Warning | MPX | Mille Lacs | 37 min |
| Sep 16, 8:12 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Renville | 33 min |
| Sep 16, 8:38 PM CDT | Special Weather Statement | MPX | Isanti | 37 min |
| Sep 16, 8:45 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Meeker, Wright | 30 min |
| Sep 16, 9:12 PM CDT | Special Weather Statement | MPX | Hennepin | 33 min |
| Sep 16, 10:24 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 36 min |
| Sep 16, 10:37 PM CDT | Special Weather Statement | MPX | Kanabec | 23 min |
| Sep 16, 11:06 PM CDT | Special Weather Statement | MPX | Stearns | 24 min |
| Sep 17, 12:09 AM CDT | Special Weather Statement | MPX | Mille Lacs | 36 min |
| Sep 17, 12:21 AM CDT | Special Weather Statement | MPX | Benton | 24 min |
| Sep 17, 12:47 AM CDT | Special Weather Statement | MPX | Mille Lacs | 28 min |
| Sep 17, 12:55 AM CDT | Special Weather Statement | MPX | Redwood, Yellow Medicine | 35 min |
| Sep 17, 1:10 AM CDT | Special Weather Statement | MPX | Kanabec | 20 min |
| Sep 17, 1:20 AM CDT | Special Weather Statement | MPX | Benton | 25 min |
| Sep 17, 1:29 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood, Renville | 31 min |
| Sep 17, 1:53 AM CDT | Special Weather Statement | MPX | McLeod, Sibley | 37 min |
| Sep 17, 2:00 AM CDT | Special Weather Statement | MPX | Brown, Nicollet | 30 min |
| Sep 17, 2:29 AM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Scott, Sibley | 16 min |
| Sep 17, 2:34 AM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 26 min |
| Sep 17, 2:45 AM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 15 min |
| Sep 17, 2:59 AM CDT | Severe Thunderstorm Warning | MPX | Anoka, Dakota, Hennepin, Ramsey, Scott, Washington | 16 min |
| Sep 17, 3:15 AM CDT | Severe Thunderstorm Warning | MPX | Washington | 15 min |
| Sep 17, 3:18 AM CDT | Special Weather Statement | MPX | Goodhue | 27 min |
| Sep 17, 3:30 AM CDT | Severe Thunderstorm Warning | MPX | Barron, Dunn, Polk, Saint Croix | 30 min |
| Sep 17, 4:00 AM CDT | Special Weather Statement | MPX | Barron | 30 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.